Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
costello

Accutane advice needed-- side effects, lips

Recommended Posts

This is long, but please bear with me.

I've been on accutane twice, the first time was around 2000 (can't remember the dosage). It cleared my skin up no problem, but dryness was a real nuisance. I actually swore to myself that I'd never take it again.

Fast forward three years, I'm 19, in the army and breaking out pretty bad-- no time for skin care to say the least. I called up my dermatologist, got a prescription for tetracycline, which wasn't really helping. So, I visited my dermatologist a little later and she convinced me I should go on accutane and that the lower dosage would help with the overt dryness. I can't say it did. Here's what it did to my lips.

One incident: I vividly remember going to lunch with an army buddy and after a couple of minutes I noticed his expression changing. At the same time I felt that something was wrong with my lips. The food and the water had somehow softened the skin on my lips and the skin was actually shedding. My lips turned snow white. Things like these were regular, almost daily occurences. Several times a day I had to forcibly try to scrape off the loose skin. Oh yeah, I also got diagnosed with psoriasis, which, turns out, wasn't psoriasis at all, but a side-affect of accutane.

Another painful memory (this time from my first accutane cycle): I was walking this girl home and when it was time to kiss her I felt something was up with my lips and made up this excuse why I couldn't kiss her. She totally understood. I went home and saw that my lips were white as cocaine. I actually couldn't be around people for more than an hour without the white stuff starting to form (obviously when you're conscious of it, it speeds up the process). And just to be clear, this isn't the crusty dryness I also experienced, which is annoying but not nearly as much as what I describe above.

I actually didn't go through the second accutane course mainly because of this. Joint pains were another thing. Bad move maybe since the acne started coming back real quick. Now three-four years later, my lips are somewhat better (I still must put on this vaseline like balm twice a day), but my acne and my mind are at a point where I feel accutane is my last and only option. I've got a dermatologist scheduled for the 20th and although she's supposed to be good, I really doubt she can offer me anything else than antibiotics and accutane. The topicals doctors have prescribed me have done absolutely nothing. Kinda glad I found Dan's BP, but I absolutely hate being completely dependent on it. And my breakouts are way worse than they were before I started using BP around 2004.

To reiterate: I hate accutane and what it does to my body, but I hate acne even more. And I'm sick and tired of putting topicals on my face every single morning and night and not being able to go anywhere without my kit of chemicals knowing that it would mean an immediate break out.

I guess I'm asking, if you were in my shoes, would you go through another accutane treatment? My brain is telling me that now that I'm older and my acne is comparatively better (zero body acne and less deep inflammations aside from the occasional, persistent BP nodule/cyst), an accutane treatment might do the trick. On the other hand, I'm not sure if I can take another two-three years of hiding my lips as I'm speaking and constantly sneaking into the bathroom to scrape the white off. Furthermore, I'm preparing to release a record and I don't know which is worse standing on stage with inflamed acne or a white mouth.

Thanks for reading. Any advice you might have is truly welcome.

Share this post


Link to post
Share on other sites

Personally, I think it's worth all the side effects. Sounds to me like you just haven't figured out the right products to use!

At night, I slather on Aquaphor. Actually, I put it on whenever I'm alone and nobody will be seeing me! This stuff works wonders. During the day, I routinely apply Blistex Medex in the blue container. It keeps my lips completely fine, and I've picked up a few tricks so that my lips aren't shiney with it on.

Explore products to cope with the side effects. Once you do, it's clear sailing.

Good luck with the record and acne!

Share this post


Link to post
Share on other sites

I liked aquaphor as well but after a few weeks i feel like my lips got too used to it. I switched to carmex last week and absolutely love it...my fav for sure.

Share this post


Link to post
Share on other sites

I used carmex and eucerin (I cant get aquaphor here). I would apply many many times a day. I understand drinking plenty of water may help. Honestly, I think you are the only one who can know whether the side effects are worth it for you. For me, they were...

Share this post


Link to post
Share on other sites

Thanks for the replies everybody. I'll look into those products, although I'm still not sure. I'm mean, it's been three years since I took Accutane, and literally now is the first time that I don't have to be religious about putting greasy lip balm on twice a day. And stumbling across stuff like this definitely doesn't easy my mind:

Accutane destroyed lips

Share this post


Link to post
Share on other sites

Wy don't you try Bactrim. I know lots of prople are against this antibiotic as there is the possibility of being allergic to it, however, I have used it and wasn't allergic to it and had great results. It's a a fast working antibiotic and there is no dryness or anything involved. I know the risk of allergy is scary but I guess you just stop it if anything advers happens and then go back to square one.

I found the best thing for lips, and it was fantastic, was Paw Paw ointment. I sounds like you have a problem that is not really the norm if they are still dry after three years so maybe you should discuss it further with your doctor

Share this post


Link to post
Share on other sites

Bactrim (septra, septra ds) works too. I went on it " accidentally"... yea, the school doc. just randomly gave it to me without telling me really what it was for... but i swear, 3 days later, and my face started clearing... then.. i ran out of prescript. lol.. it was only a 7 day supply...

went on it again, for 14 days, and it started helping again... ran out, .. got ANOTHER script.. and a lecture saying i should get my own derm... needless to say, that helped too, but the new derm I got wouldn't put me on it.

well now that i'm gonna go on the accutane in !!! :excl: 17 days !!( til script) :dance: another school doc gave me a 30 days supply (two pills a day) of it, with 3 refills!!! :clap:

I started the septra again, like, last week, but also got a dose of the stupid BC shot, so I couldn't tell what medicine was giving me the bad side effects, so I had to stop the septra...but if the accutane doesn't work, i swear I'm going right back on it... its the only thing that has ever been able to take down my cysts...

also klaron, a topical, and theres a homeopathic tube thingy in walgreens, that has a bit of sulfur in it, helps a bit if you slather it on like 4 or 5 times a day...

also, i don't know if its in my head or not, but try lipton tea bags,.. er rather, what I do, is make the tea, and then take the bags (usually 2 at a time because i've got a surplus amount) and let it cool a bit, and put in on my face... I also take a washcloth or something, and dip it in the tea, and leave it on my face... and I think it makes it a little better, or at least helps a bit... it popped my cyst again, to drain, after 2 times... and either its a figment of my imagination or not, but I thought I saw more white lines in my cheeks than normal...

thats just me though, but I personally believe that there are other things out there besides accutane... unfortunately for me, accutane seems to be a last resort, besides laser treatments, which btw, do help a bit... but are expensive...

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×